Alert archive / Montana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 29, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 21, 2018, 4:17 PM MDT for Fergus County, Judith Basin County, Montana. It was in force for 43 min. 11 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2018, 4:17 PM MDT (22:17 UTC)
- Expired
- Jun 21, 2018, 5:00 PM MDT
- In force
- 43 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fergus County, MT, Judith Basin County, MT
The radar
The Billings radar (KBLX), 143 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 4:34 PM MDT | HAIL 0.5 | 1 Wnw Lewistown, MT | |
| Jun 21, 4:36 PM MDT | HAIL 0.88 | Lewistown, MT | |
| Jun 21, 4:44 PM MDT | TSTM WND GST 51 | 2 Sw Lewistown, MT | LEWISTOWN ASOS REPORT. |
| Jun 21, 4:52 PM MDT | HAIL 1 | 6 Ese Lewistown, MT | CORRECTS PREVIOUS HAIL REPORT FROM 6 ESE LEWISTOWN. QUITE A BIT OF PEA TO QUARTER SIZED HAIL. WINDS 40 TO 50 MPH. |
| Jun 21, 4:52 PM MDT | HAIL 1 | 6 Ese Lewistown, MT | QUITE A BIT OF PEA TO QUARTER SIZED HAIL. |
| Jun 21, 5:01 PM MDT | HAIL 1 | 10 Wsw Forestgrove, MT | FACEBOOK POST OF A VIDEO OF A LOT OF HAIL, UP TO A QUARTER IN SIZE, FALLING 10 MILES SOUTHEAST OF LEWISTOWN. |
| Jun 21, 5:07 PM MDT | HAIL 0.88 | 7 W Forestgrove, MT | ALOT OF DIME TO NICKEL SIZED HAIL COVERING THE GROUND. REPORTS MORE HAIL FALLING THAN RAIN. ALSO REPORTS SOME BROKEN BIRD FEEDERS. |
| Jun 21, 5:10 PM MDT | TSTM WND DMG | 8 W Forestgrove, MT | ROOF RIPPED OFF BARN. WINDS ESTIMATED AT 80 MPH OR HIGHER. DELAYED REPORT, TIME ESTIMATED FROM RADAR. |
| Jun 21, 5:10 PM MDT | TSTM WND DMG | 8 W Forestgrove, MT | ROOF RIPPED OFF BARN. WINDS ESTIMATED AT 80 MPH OR HIGHER. DELAYED REPORT...TIME ESTIMATED FROM RADAR. |
| Jun 21, 5:10 PM MDT | HAIL 1.25 | 8 W Forestgrove, MT | HALF DOLLAR-SIZED HAIL. MULTIPLE REPORTS OF BROKEN WINDOWS ON NORTH SIDES OF BUILDINGS. DELAYED REPORT, TIME ESTIMATED FROM RADAR. |
| Jun 21, 5:10 PM MDT | HAIL 1.25 | 8 W Forestgrove, MT | HALF DOLLAR-SIZED HAIL. MULTIPLE REPORTS OF BROKEN WINDOWS ON NORTH SIDES OF BUILDINGS. DELAYED REPORT...TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 89 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1652 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
302
WUUS55 KTFX 212217
SVRTFX
MTC027-045-212300-
/O.NEW.KTFX.SV.W.0029.180621T2217Z-180621T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
417 PM MDT THU JUN 21 2018
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
Southeastern Judith Basin County in central Montana...
South central Fergus County in central Montana...
* Until 500 PM MDT.
* At 417 PM MDT, a severe thunderstorm was located near Lewistown,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Lewistown around 430 PM MDT.
Other locations impacted by this severe thunderstorm include
Giltedge, Glengarry, Heath and Forestgrove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4690 10977 4717 10964 4722 10899 4684 10898
TIME...MOT...LOC 2217Z 277DEG 22KT 4708 10955
HAIL...1.00IN
WIND...60MPH
$$
HoenischWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:51 PM MDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jun 21, 2:51 PM MDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 251 PM MDT Thu Jun 21 2018 .SYNOPSIS... Showers, thunderstorms, and localized flash flooding are possible this evening through Saturday as multiple weather disturbances move through the area. A few thunderstorms may be severe this evening with quarter-size hail and damaging wind gusts. An overall drying trend is expected Saturday night into Sunday as high pressure builds over the area. Low temperatures will mainly be in the 50s, while highs will mainly reach the 70s or 80s through this weekend. && .DISCUSSION... Tonight through Saturday...Upper level disturbance continues moving eastward across the region this evening with scattered to numerous showers and thunderstorms expected. A few storms could become strong to severe late this afternoon through early this evening. The airmass remains unsettled for Fri/Sat, with scattered showers and thunderstorms continuing. Some storms could produce heavy rain with a marginal risk for flash flooding this afternoon through Saturday, mainly south of a line from Helena to Lewistown. Afternoon temperatures will be seasonable through the period, generally within a few degrees of normal. Brusda Saturday night through Thursday...Shortwave trough exits our CWA to the east Saturday night, giving way to shortwave high pressure ridging for Sunday. Thus, an overall drying trend is expected as shower and thunderstorm probabilities decrease. On Monday, a longwave trough aloft and embedded disturbances are progged to slowly overspread our CWA from the west and break-down the shortwave ridge. In addition, a Pacific cold front looks to cross our CWA from west to east Monday night, perhaps resulting in some showers and thunderstorms. Appreciable instability and vertical wind shear may support a few severe thunderstorms and this potential scenario will continue to be monitored. The longwave trough aloft and embedded disturbances continue moving generally eastward over our region Tuesday through Wednesday. At this time, models suggest showers and thunderstorms will be isolated, but would not be surprised if the forecast trends wetter with future model runs. By next week Thursday, subtle high pressure ridging aloft is progged to build over our area behind the departing longwave trough, resulting in fair weather. Low temperatures trend near or slightly-above normal. Highs will be within several degrees of normal (i.e. mid 70's to lower 80's) for most days. The exception will be Monday, when strong warm advection ahead of the aforementioned longwave trough should contribute to highs reaching well into the 80's to lower 90's for most. - Jaszka && .AVIATION... Updated 1805Z. Showers and thunderstorms will this afternoon and move northeastward. Some storms could be severe during the afternoon/evening hours. Storms will be decreasing by 06z Fri but a chance of rain showers will redevelop in many areas around 12Z Friday. && .HYDROLOGY... Lewis and Clark County...Flood warning will continue for the entire county. Flooding is slowly decreasing across the county but it will take time for all the flooding to end. Teton County...Flood Warning will continue for the whole county for potential further runoff. Flooding is decreasing in the western portion of the county with peak flows expected this morning in the eastern portions of the county on the Teton River. Cascade County...Flood Warning will continue. The Sun River has generally crested, and will slowly fall over the next few days. The Missouri River has crested at the city of Cascade, and should crest later today near moderate flood stage around Ulm. Jefferson River...between Whitehall and Trident...Flood warning continues. Minor flooding is expected into Friday. Meagher County...Flood warning continues for flooding around Martinsdale. This warning will be evaluated later this morning. Marias River south of Shelby...Flood Warning continues. Minor flooding is expected to continue through today. Pondera...Flood advisory continues into this evening. Broadwater County...Flood advisory continues into this morning for minor flooding around Toston. Big Hole River around Melrose...Flood Advisory continues for minor flooding through today. The river is showing a falling trend, so the minor flooding should not last too long in this region. Fergus County...A flood watch is currently out for the potential of heavy rain and new flooding or flash flooding on Thursday. Flooding may then continue into the weekend along the Missouri River...especially at the James Kipp Campground. Region wide...scattered showers and thunderstorms will affect the region for the next several days. There is the potential that some thunderstorms could produce brief periods of heavy rain and additional flooding or even flash flooding. A flood watch remains in effect for portions of North Central and Southwest MT. Any heavy rainfall over any areas currently under a flood warning or advisory could make the situation worse or extend the flooding problems. Anglin/Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 57 77 53 73 / 30 50 30 30 CTB 54 75 51 70 / 20 60 30 40 HLN 56 76 52 72 / 40 40 20 30 BZN 51 73 48 69 / 60 60 30 30 WEY 42 63 40 60 / 40 50 20 50 DLN 49 73 46 65 / 60 60 20 40 HVR 55 81 55 77 / 20 50 40 40 LWT 53 71 51 69 / 70 60 40 30 && .TFX WATCHES/WARNINGS/ADVISORIES... Flood Watch through Friday morning Beaverhead...Broadwater... Gallatin...Jefferson...Judith Basin...Madison...Meagher. Flood Watch through Friday morning Fergus. Numerous flood highlights remain in effect until further notice. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jun 21, 3:43 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Great Falls MT
343 PM MDT THU JUN 21 2018
MTZ014-052-053-212230-
Broadwater MT-Jefferson MT-Central and Southern Lewis and Clark MT-
343 PM MDT THU JUN 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK...
NORTHWESTERN BROADWATER AND NORTH CENTRAL JEFFERSON COUNTIES UNTIL
430 PM MDT...
At 343 PM MDT, trained weather spotters reported a strong
thunderstorm over Helena, moving northeast at 10 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Helena, East Helena, Montana City, Black Sandy State Park and Spring
Meadow Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4648 11207 4662 11215 4679 11187 4672 11179
4655 11171
TIME...MOT...LOC 2143Z 245DEG 7KT 4660 11203
JANGLINLocal storm report, Jun 21, 3:45 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
345 PM MDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM HEAVY RAIN 2 N CLANCY 46.50N 111.98W
06/21/2018 M0.44 INCH JEFFERSON MT PUBLIC
STILL RAINING. LOTS OF WATER RUNNING DOWN
DIRT ROADS.
&&
JAALocal storm report, Jun 21, 3:46 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
346 PM MDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM HAIL HELENA 46.60N 112.02W
06/21/2018 E0.75 INCH LEWIS AND CLARK MT PUBLIC
MULTIPLE TWITTER REPORTS OF DIME TO PENNY
SIZED HAIL.
&&
JAASpecial weather statement, Jun 21, 3:52 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Great Falls MT
352 PM MDT THU JUN 21 2018
MTZ055-212215-
Gallatin MT-
352 PM MDT THU JUN 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GALLATIN COUNTY
UNTIL 415 PM MDT...
At 352 PM MDT, Doppler radar was tracking a strong thunderstorm near
Island Park Village, or 8 miles southwest of West Yellowstone, moving
east at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
West Yellowstone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4450 11113 4453 11113 4457 11118 4458 11123
4462 11124 4462 11122 4465 11127 4468 11127
4472 11132 4473 11132 4479 11110 4449 11111
TIME...MOT...LOC 2152Z 263DEG 18KT 4457 11121
JANGLINSpecial weather statement, Jun 21, 3:57 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Great Falls MT
357 PM MDT THU JUN 21 2018
MTZ053-212230-
Broadwater MT-
357 PM MDT THU JUN 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BROADWATER AND
SOUTHWESTERN MEAGHER COUNTIES UNTIL 430 PM MDT...
At 356 PM MDT, Doppler radar was tracking a strong thunderstorm near
Townsend. This storm was nearly stationary.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Townsend and Silos.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Canyon Ferry Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4655 11155 4650 11125 4644 11125 4643 11119
4645 11112 4640 11106 4635 11107 4632 11112
4628 11113 4625 11111 4618 11145 4626 11156
4635 11174
TIME...MOT...LOC 2156Z 198DEG 4KT 4639 11159
JANGLINSpecial weather statement, Jun 21, 4:00 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Great Falls MT
400 PM MDT THU JUN 21 2018
MTZ054-212245-
Meagher MT-
400 PM MDT THU JUN 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BROADWATER AND
SOUTHEASTERN MEAGHER COUNTIES UNTIL 445 PM MDT...
At 359 PM MDT, Doppler radar was tracking a several strong
thunderstorms...with the strongest one 7 miles southeast of White
Sulphur Springs. These storms are nearly stationary.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
White Sulphur Springs, Checkerboard, Lennep and Ringling.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4622 11037 4625 11110 4628 11113 4633 11111
4635 11107 4640 11106 4645 11112 4643 11119
4644 11125 4650 11125 4663 11094 4667 11051
4645 11035
TIME...MOT...LOC 2159Z 198DEG 4KT 4645 11083
JANGLINThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 10:57 PM MDT | Areal Flood Advisory | TFX | Beaverhead, Madison | 22 hr |
| Jun 21, 10:34 AM MDT | Special Weather Statement | TFX | Lewis and Clark | 41 min |
| Jun 21, 11:07 AM MDT | Special Weather Statement | TFX | Lewis and Clark | 38 min |
| Jun 21, 11:36 AM MDT | Areal Flood Warning | TFX | Fergus | 4 days |
| Jun 21, 11:44 AM MDT | Special Weather Statement | TFX | Lewis and Clark | 46 min |
| Jun 21, 12:00 PM MDT | Areal Flood Warning | TFX | Broadwater | 23 hr |
| Jun 21, 12:06 PM MDT | Special Weather Statement | TFX | Jefferson | 39 min |
| Jun 21, 12:24 PM MDT | Special Weather Statement | TFX | Beaverhead | 51 min |
| Jun 21, 1:13 PM MDT | Special Weather Statement | TFX | Madison | 47 min |
| Jun 21, 1:14 PM MDT | Special Weather Statement | TFX | Broadwater | 31 min |
| Jun 21, 1:44 PM MDT | Special Weather Statement | TFX | Broadwater | 31 min |
| Jun 21, 2:01 PM MDT | Special Weather Statement | TFX | Gallatin, Madison | 44 min |
| Jun 21, 2:38 PM MDT | Special Weather Statement | TFX | Gallatin, Madison | 37 min |
| Jun 21, 2:47 PM MDT | Special Weather Statement | TFX | Chouteau, Judith Basin | 58 min |
| Jun 21, 3:01 PM MDT | Special Weather Statement | TFX | Broadwater | 44 min |
| Jun 21, 3:04 PM MDT | Special Weather Statement | TFX | 41 min | |
| Jun 21, 3:11 PM MDT | Special Weather Statement | TFX | Gallatin | 34 min |
| Jun 21, 3:21 PM MDT | Special Weather Statement | TFX | Broadwater | 39 min |
| Jun 21, 3:43 PM MDT | Special Weather Statement | TFX | Fergus | 62 min |
| Jun 21, 3:57 PM MDT | Special Weather Statement | TFX | Broadwater | 33 min |
| Jun 21, 4:00 PM MDT | Special Weather Statement | TFX | Meagher | 45 min |
| Jun 21, 4:56 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 64 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.